Alert archive / Montana / Winter Storm Watches in 2018
Winter Storm Watch 21, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm watch at Dec 10, 2018, 3:24 AM MST. It took effect at Dec 11, 2018, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 10, 2018, 3:24 AM MST (10:24 UTC)
- In effect from
- Dec 11, 2018, 5:00 PM MST
- Expired
- Dec 10, 2018, 2:33 PM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
887 WWUS45 KTFX 101024 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 324 AM MST Mon Dec 10 2018 MTZ009-110000- /O.NEW.KTFX.WS.A.0021.181212T0000Z-181212T1800Z/ Northern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, and Heart Butte 324 AM MST Mon Dec 10 2018 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Blizzard conditions possible. Total snow accumulations of 2 to 6 inches along and west of an East Glacier to Babb line, with 6 to 8 inches at Marias Pass, are possible. Winds could gust as high as 80 mph in wind favored areas. * WHERE...Northern Rocky Mountain Front. * WHEN...From Tuesday afternoon through Wednesday morning. * ADDITIONAL DETAILS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for blizzard conditions means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. && Moldan $$ http://www.weather.gov/greatfalls
1 follow-up statement
471 WWUS45 KTFX 102133 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 233 PM MST Mon Dec 10 2018 MTZ009-111200- /O.UPG.KTFX.WS.A.0021.181212T0000Z-181212T1800Z/ /O.NEW.KTFX.BZ.W.0007.181212T0000Z-181212T1800Z/ Northern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, and Heart Butte 233 PM MST Mon Dec 10 2018 ...BLIZZARD WARNING IN EFFECT FROM 5 PM TUESDAY TO 11 AM MST WEDNESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of 2 to 6 inches along and west of Highway 89, with 6 to 8 inches at Marias Pass. Winds could gust as high as 80 mph in wind favored areas. * WHERE...Northern Rocky Mountain Front. * WHEN...From 5 PM Tuesday to 11 AM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ015-055-111200- /O.NEW.KTFX.WW.Y.0122.181212T0600Z-181213T0000Z/ Madison-Gallatin- Including Raynolds Pass, West Yellowstone, and Targhee Pass 233 PM MST Mon Dec 10 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM TUESDAY TO 5 PM MST WEDNESDAY... * WHAT...Snow and blowing snow expected. Total snow accumulations of 3 to 6 inches with highest amounts near the Idaho border. Winds gusting as high as 40 mph Wednesday. Less than one inch of snow accumulation in the Gallatin Valley. * WHERE...Southern Madison and Gallatin Counties including the West Yellowstone area as well as Reynolds and Targhee Passes. * WHEN...From 11 PM Tuesday to 5 PM MST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Expect snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 10:54 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 9, 10:54 PM MST, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1054 PM MST Sun Dec 9 2018 ...Aviation Discussion Update... .UPDATE... Raised temperatures about 5 degrees for Monday in the Great Falls area and vicinity in line with statistical guidance, which has been performing much better in this area than raw model and blended guidance. Also raised winds a bit for the next 24 to 36 hours over the plains for these same areas. && .SYNOPSIS... High pressure will keep the region dry through monday morning, with mild temperatures and breezy westerly winds over the plains, but near normal temperatures in the southwest. A low pressure trough will then bring increasing clouds to the area Monday into Monday night with areas of light snow in the mountains. Gusty winds and clearing skies will return for the Tuesday through Thursday timeframe, with strongest gusts along the Rocky Mountain Front. A series of disturbances will then bring periods of precipitation and gusty winds to the region through the end of the week. && .AVIATION... Updated 10/0600Z. Expect predominantly VFR conditions. Monday evening conditions will become MVFR in Southwest MT, including KBZN and KEKS with visibility reduced to as low as 3SM -SN and CIG falling to OVC015. This snow event will pass through the area quickly, with snowfall expected to end by 11/06Z. Expect gusty winds along the Northern Rocky Mountain Front, today, with gusts to as high as 31KT at KCTB. -Fogleman && .PREV DISCUSSION... /ISSUED 119 PM MST Sun Dec 9 2018/ Tonight through Tuesday...High pressure over Northcentral and Southwest Montana will keep the area dry with mainly increasing high cloudiness into Tuesday morning. As a upper level trough pushes westward from the Pacific Northwest and int the Northern Rockies Monday night, southwest flow aloft will spread mid level cloudiness over the area with some snow showers for the mountains along and west of the Divide and into southwest Montana. Breezy westerly downslope winds will increase through the period over the plains, which should hinder precipitation development there. Precipitation will generally decrease on Tuesday as the trough exits the area. Slightly above normal temperatures across north central Montana will cool back closer to normal on Tuesday with the passage of a cold front, while temperatures remain below normal in the southwest. Tuesday Night through Sunday...A more progressive weather pattern develops for this period in the wake of Tuesday's trough. Increasing westerly mid-level winds which will likely mix down to the surface, as the next in a series of troughs approaches the area Tuesday afternoon through Tuesday night. High wind highlights are not anticipated at this time, but the situation will continue to be monitored. The passage of the trough and its associated Canadian cold front on Wednesday will likely bring measurable snowfall to the mountains across the area, along with a chance for precipitation over the plains, as temperatures cool back closer to normal. The westerly mid level wind flow will increase once again Thursday into Friday, bringing gusty westerly downslope winds to the plains once again. This time around, winds could become strong enough along the Rocky Mountain Front and possibly over adjacent plains to warrant high wind highlights. This westerly flow will likely also bring persistent light precipitation to the mountains of the Rocky Mountain Front. Another low pressure trough will spread snow over area mountains Friday night into Saturday, with precipitation possibly falling on some of the plains. Although this trough appears weaker than the previous one, forecast models indicate that most of the area could get below normal temperatures on Saturday. Brief high pressure ridging will likely keep much of the area dry Saturday night, but another system will likely bring mountain precipitation again on Sunday. -TP && .PRELIMINARY POINT TEMPS/POPS... GTF 25 45 22 43 / 0 0 0 0 CTB 24 41 19 40 / 0 0 0 0 HLN 16 36 19 40 / 0 10 10 0 BZN 13 35 17 36 / 0 0 50 0 WEY 0 27 7 22 / 0 0 70 10 DLN 10 34 13 32 / 0 0 50 0 HVR 20 42 19 39 / 0 0 0 0 LWT 21 46 22 39 / 0 0 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:45 AM MST | High Wind Watch | TFX | 12 hr | |
| Dec 10, 2:18 PM MST | High Wind Warning | TFX | 3 days | |
| Dec 10, 2:33 PM MST | Blizzard Warning | TFX | 42 hr | |
| Dec 10, 2:33 PM MST | Winter Weather Advisory | TFX | 45 hr |
Nearby
Winter Storm Watches in Montana, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.